Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 82, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 23, 2024, 8:25 PM EDT for Orange County, Osceola County, Florida. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2024, 8:25 PM EDT (00:25 UTC)
- Expired
- Aug 23, 2024, 8:45 PM EDT
- In force
- 20 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Orange County, FL, Osceola County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:26 PM EDT | TSTM WND GST 56 | 1 Sw Orlando Internatio, FL | The ASOS at the Orlando International Airport measured a wind gust of 56MPH/49KTS from the northwest. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1694 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.3
The text
As transmitted.
949 WUUS52 KMLB 240025 SVRMLB FLC095-097-240045- /O.NEW.KMLB.SV.W.0082.240824T0025Z-240824T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 825 PM EDT Fri Aug 23 2024 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... South central Orange County in east central Florida... North central Osceola County in east central Florida... * Until 845 PM EDT. * At 825 PM EDT, a severe thunderstorm was located over Orlando International Airport, moving south at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Orlando, Kissimmee, Orlando International Airport, Conway, and Buena Ventura Lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2849 8144 2852 8132 2833 8118 2826 8142 TIME...MOT...LOC 0025Z 340DEG 18KT 2842 8135 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Heil
2 follow-up statements
622
WWUS52 KMLB 240032
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
832 PM EDT Fri Aug 23 2024
FLC095-097-240045-
/O.CON.KMLB.SV.W.0082.000000T0000Z-240824T0045Z/
Orange FL-Osceola FL-
832 PM EDT Fri Aug 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTH CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES...
At 831 PM EDT, a severe thunderstorm was located near Orlando
International Airport, moving south at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Orlando International Airport recently
gusted to 56 mph.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orlando, Kissimmee, Orlando International Airport, Conway, and Buena
Ventura Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2849 8144 2852 8132 2833 8118 2826 8142
TIME...MOT...LOC 0031Z 341DEG 17KT 2841 8136
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Heil643 WWUS52 KMLB 240044 SVSMLB Severe Weather Statement National Weather Service Melbourne FL 844 PM EDT Fri Aug 23 2024 FLC095-097-240054- /O.EXP.KMLB.SV.W.0082.000000T0000Z-240824T0045Z/ Orange FL-Osceola FL- 844 PM EDT Fri Aug 23 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES WILL EXPIRE AT 845 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However gusty winds are still possible with this thunderstorm. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Melbourne. LAT...LON 2849 8144 2852 8132 2833 8118 2826 8142 TIME...MOT...LOC 0044Z 340DEG 18KT 2835 8134 $$ Heil
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:53 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 23, 7:53 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 753 PM EDT Fri Aug 23 2024 ...New AVIATION... .AVIATION... (00Z TAFs) Issued at 744 PM EDT Fri Aug 23 2024 SHRA/TSRA just west of the KSFB-KISM corridor will diminish thru 02z. Some storm drift back to the east may bring vis reductions at KMCO-KSIM with heavier RA thru 01z. Short range guidance for the overnight portends isold/sct shra coverage increasing across the Atlc from 06z-12z and approaching the KVRB-KSUA corridor in the 08z-12z time frame with tropical moisture on the increase across the southern and central peninsula into the day on Saturday. SCT SHRA/ISOLD TSRA should favor coastal terminals in the morning hours Sat and transitioning to the interior terminals Sat aftn. Mainly VFR conds outside of convective activity into Sat. && .PREVIOUS DISCUSSION... Issued at 323 PM EDT Fri Aug 23 2024 Key Messages: - A lingering stalled front over north-central Florida will continue to produce scattered to numerous showers and storms across east central Florida into the weekend. - Slower storm motion and an increase in moisture will increase the threat for locally heavy rainfall this weekend, with a few stronger storms possible each day. - Highs will remain near normal into the weekend, with heat index values as high as 98-105F. Currently-Tonight...East coast sea breeze will continue to push inland with scattered to numerous showers and storms developing through the remainder of the afternoon through early evening. Additional showers and storms over the coastal waters may still be able to push onshore along the Treasure Coast through this afternoon. Some stronger storms will continue to be possible, producing frequent lightning strikes, strong wind gusts up to 40 to 50 mph, small hail and locally heavy rainfall of 1-3". Greatest coverage of this activity will be focused west of I-95 where sea breeze and outflow boundary interactions occur. However, A lighter southwest steering flow north of the Treasure Coast may still be able to transport some of this activity back toward the coast of Volusia and Brevard counties and just offshore through late day. Convection will gradually diminish through late evening. However, an increasing low level onshore flow and deeper moisture associated with an approaching tropical wave, may lead to isolated to scattered onshore moving showers and storms along the coast overnight. Will therefore keep rain chances around 20-40% across coastal areas past midnight. The onshore flow and increase in moisture will maintain warm and humid conditions, with lows in the mid to upper 70s. Saturday-Sunday...Stalled boundary will linger near to north of central FL as a tropical wave moves westward across the southern FL peninsula into tomorrow. This will transport deeper moisture across the area this weekend, with PW values rising to 2.0-2.1" on Saturday and around 2.1-2.3" on Sunday. Onshore moving showers and storms into the morning will be possible each day, especially south of the Cape, with scattered to numerous showers and storms developing each afternoon along a westward moving east coast sea breeze. PoPs remain high around 60-70 percent each day, with highs remaining near normal in the upper 80s to low 90s and peak heat index values still reaching up to around 100-105F due to very humid conditions. Weaker steering winds will lead to slower storm motion. This will increase the potential of locally heavy rainfall with any heavier showers or storms. Rainfall totals of 1-3" will occur with this activity, and localized higher totals of 4-5" will be possible with any persistent or repeated rounds of convection. Showers and storms will diminish and or shift west of the area through late evening. However, isolated to scattered showers and a few storms will still be possible along the coast during the overnight hours. Lows remain in the mid to upper 70s. Monday-Thursday...(Modified Previous Discussion) A mid/upper level ridge is forecast to build over the central CONUS and the Southeastern US into midweek next week. Drier air is forecast to filter over east central Florida with little to no forcing expected to result in lower rain shower and lightning storm chances through midweek. The NBM continues its very high PoP bias with easterly flow in place, therefore CONSALL and CONSMOS were blended with the NBM. Scattered to numerous afternoon/evening showers and storms will continue into early next week (PoPs ~ 50-70% Monday and 50-60% on Tuesday), but decreasing coverage expected into Wednesday and Thursday, with PoPs around 40-50 percent. The main hazards will be occasional to frequent lightning strikes, gusty winds, and moderate to locally heavy rainfall. Afternoon highs in the low to mid 90s and onshore easterly winds at around 10-15mph are forecast with partly cloudy to partly sunny skies. Additionally, heat index values in the 102-107 degree range are expected with a Moderate to Major HeatRisk by midweek. Lows in the low to upper 70s are expected. && .MARINE... Issued at 323 PM EDT Fri Aug 23 2024 Tonight-Saturday...Onshore winds will prevail through tonight into Saturday, with speeds increasing up to 10-15 knots tonight and then decreasing to around 10 knots on Saturday. Seas will remain around 2 to 4 feet. Stalled frontal boundary near to north of the waters and a tropical wave approaching the area and pushing westward across the southern FL peninsula will maintain high rain chances with scattered to numerous showers and storms forecast across the waters. Sunday-Tuesday...(Previous Discussion) Favorable boating conditions outside of lightning storms/showers are forecast. Scattered to numerous showers and isolated to scattered lightning are forecast to develop each afternoon and evening. The main hazards with stronger storms that develop will be occasional to frequent lightning strikes, wind gusts up to 30-40mph, and moderate to locally heavy rainfall. East winds at 8-12kts are forecast with seas up to 1-3ft nearshore, as well as up to 4ft offshore (20-60nm) on Sunday. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 89 76 89 / 30 60 20 60 MCO 76 89 77 91 / 30 70 20 70 MLB 76 88 77 89 / 30 60 30 60 VRB 76 89 76 90 / 40 70 40 70 LEE 75 91 76 91 / 40 70 20 70 SFB 76 89 76 91 / 30 70 20 70 ORL 76 90 77 91 / 30 70 20 70 FPR 76 88 77 90 / 40 70 40 70 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && DISCUSSION...Weitlich AVIATION...Volkmer
Hazardous weather outlook, Aug 23, 10:44 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1044 AM EDT Fri Aug 23 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-240200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1044 AM EDT Fri Aug 23 2024 This Hazardous Weather Outlook is for east central Florida. .DAY ONE...Today and tonight. .THUNDERSTORM IMPACT... Scattered to numerous showers and scattered lightning storms are forecast to develop this afternoon and evening, with chances expected to gradually diminish after sunset. Showers and storms are expected to develop initially along the coast from late morning through early afternoon as the sea breeze forms, and then increase in coverage west of I-95 as the sea breeze moves inland through mid to late afternoon. Some storms may be able to shift back toward coast and offshore of Volusia and Brevard counties through late day. Some stronger storms will again be possible, with the main threats being strong wind gusts up to 40 to 50 mph, frequent lightning strikes, small hail and heavy rainfall. .EXCESSIVE RAINFALL IMPACT... Slow moving or repeated rounds of heavier showers or storms will have the potential to produce heavy rainfall amounts of 1 to 3 inches, with locally higher amounts of 4 to 5 inches possible. This may result in minor flooding of low lying and typical flood prone areas, especially over areas that have recently received heavy rainfall the last couple of days. .RIP CURRENT AND SURF IMPACT... A Moderate Risk of rip currents exists at all east central Florida beaches today. Remember to swim near a lifeguard and never swim alone. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous showers and isolated to scattered lightning storms are forecast each afternoon through the weekend. Isolated stronger storms that develop will be capable of occasional to frequent lightning strikes, gusty winds, and moderate to locally heavy rainfall. Warm temperatures and high humidity will combine to produce heat index values as high as 102 to 107 degrees Sunday and into next week. Residents and visitors are encouraged to take frequent breaks from the heat and stay well hydrated, especially if spending extended periods of time outdoors. At least a Moderate Risk of rip currents is forecast to continue at the local beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Fehling/Weitlich
In the hours before
Special weather statement, Aug 23, 5:45 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
545 PM EDT Fri Aug 23 2024
FLZ045-144-232215-
Orange FL-Southern Lake County FL-
545 PM EDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE AND WEST
CENTRAL ORANGE COUNTIES THROUGH 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a landspout or waterspout over Oakland, or over Winter
Garden, moving west at 10 mph.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Apopka, Ocoee, Winter Garden, Groveland, and Windermere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2866 8151 2850 8154 2846 8184 2875 8179
TIME...MOT...LOC 2144Z 092DEG 9KT 2855 8163
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HeilSpecial weather statement, Aug 23, 6:15 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
615 PM EDT Fri Aug 23 2024
FLZ045-144-232245-
Orange FL-Southern Lake County FL-
615 PM EDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE AND WEST
CENTRAL ORANGE COUNTIES THROUGH 645 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Louisa, or near Winter Garden. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Apopka, Ocoee, Winter Garden, Tavares, and Groveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2849 8191 2878 8173 2866 8146 2847 8155
2837 8168
TIME...MOT...LOC 2214Z 263DEG 2KT 2849 8168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HeilLocal storm report, Aug 23, 6:42 PM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
642 PM EDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Waterspout 1 NW Killarney 28.56N 81.66W
08/23/2024 Lake FL Public
The public reported a picture on social
media of a likely waterspout near the
Florida Turnpike and State Road 50.
&&
MWSpecial weather statement, Aug 23, 6:57 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
657 PM EDT Fri Aug 23 2024
FLZ045-144-232330-
Orange FL-Southern Lake County FL-
657 PM EDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ORANGE COUNTY
THROUGH 730 PM EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windermere. The storms are nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden, and Winter Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2871 8159 2866 8146 2864 8146 2864 8142
2861 8135 2841 8144 2844 8173
TIME...MOT...LOC 2256Z 117DEG 8KT 2852 8151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HeilSpecial weather statement, Aug 23, 7:59 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
759 PM EDT Fri Aug 23 2024
FLZ045-053-240030-
Osceola FL-Orange FL-
759 PM EDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES THROUGH 830 PM EDT...
At 758 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Winter Park, Bay Lake, and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2831 8158 2861 8140 2860 8120 2821 8141
TIME...MOT...LOC 2358Z 294DEG 8KT 2846 8140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HeilSpecial weather statement, Aug 23, 8:21 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
821 PM EDT Fri Aug 23 2024
FLZ045-053-240045-
Osceola FL-Orange FL-
821 PM EDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES THROUGH 845 PM EDT...
At 820 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Castle, or near Orlando, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Buena Ventura Lakes, East Lake Toho, and Oak
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2849 8144 2852 8132 2832 8113 2822 8144
TIME...MOT...LOC 0020Z 339DEG 18KT 2843 8136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HeilThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:15 PM EDT | Areal Flood Advisory | MLB | Orange, Osceola | 90 min |
| Aug 23, 8:21 PM EDT | Special Weather Statement | MLB | Orange | 24 min |
| Aug 23, 8:41 PM EDT | Special Weather Statement | MLB | Orange | 34 min |
| Aug 23, 9:02 PM EDT | Areal Flood Advisory | MLB | Orange | 88 min |
| Aug 23, 9:12 PM EDT | Special Weather Statement | MLB | Osceola | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.